Email updates

Keep up to date with the latest news and content from Journal of Medical Case Reports and BioMed Central.

Open Access Case report

Post-transfusion purpura in an African-American man due to human platelet antigen-5b alloantibody: a case report

Filipa Lynce1*, Fang Yin2, Kirsten Alcorn3 and Vera Malkovska1

Author Affiliations

1 Hematology/Oncology, Washington Cancer Institute, Medstar Washington Hospital Center, 110 Irving Street NW C2151, Washington, DC 20010, USA

2 Hematology/Oncology, Hematology Branch, NHLBI, National Institutes of Health, 10 Center Drive (MSC 1475), Building 10, CRC 4-5140, Bethesda, MD, 20892, USA

3 Transfusion Services, Medstar Washington Hospital Center, 110 Irving Street NW G012, Washington, DC, 20010, USA

For all author emails, please log on.

Journal of Medical Case Reports 2012, 6:420  doi:10.1186/1752-1947-6-420

Published: 12 December 2012

Abstract

Introduction

Post-transfusion purpura is a rare immunohematological disorder characterized by severe thrombocytopenia following transfusion of blood components and induced by an alloantibody against a donor platelet antigen. It occurs primarily in women sensitized by pregnancy and is most commonly caused by anti-human platelet antigen-1a antibodies. Here, we describe what we believe to be the first documented case of an African-American man who developed post-transfusion purpura due to an anti-human platelet antigen-5b alloantibody after receiving multiple blood products.

Case presentation

A 68-year-old African-American man initially admitted with atrial flutter was started on anticoagulation treatment, which was complicated by severe hematemesis. On days 4 and 5 of hospitalization, he received six units of packed red blood cells, and on days 4, 13 and 14 he received plasma. His platelet count began to drop on day 25 and on day 32 reached a nadir of 7 × 109/L. His platelet count increased after receiving intravenous immune globulin. An antibody with reactivity to human platelet antigen-5b was detected by a solid-phase enzyme-linked immunoassay. Our patient was homozygous for human platelet antigen-5a.

Conclusion

This case emphasizes the importance of including post-transfusion purpura in the differential diagnosis for both men and women with acute onset of thrombocytopenia following transfusion of blood products. The prompt recognition of this entity is crucial for initiation of the appropriate management.